Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 115, NWS Nashville, TN

July 27, 2014Clay County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 27, 2014, 4:47 PM CDT for Clay County, Overton County, Pickett County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2014, 4:47 PM CDT (21:47 UTC)
Expired
Jul 27, 2014, 5:15 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 129 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:56 PM CDTHAIL 0.889 Ene Celina, TNDIME TO NICKEL SIZED HAIL AT WILLOW GROVE REC AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 12:00 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS54 KOHX 272147
SVROHX
TNC027-133-137-272215-
/O.NEW.KOHX.SV.W.0115.140727T2147Z-140727T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  WESTERN PICKETT COUNTY IN MIDDLE TENNESSEE...
  EASTERN CLAY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR CELINA...
  MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BYRDSTOWN AND DALE HOLLOW LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. THE SAFEST
PLACE IS INSIDE A STRONG BUILDING...BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3657 8502 3656 8502 3655 8505 3653 8505
      3652 8507 3650 8509 3641 8510 3640 8512
      3638 8512 3654 8558 3662 8554 3663 8530
TIME...MOT...LOC 2147Z 296DEG 40KT 3657 8543

$$

TB12
2 follow-up statements
778 
WWUS54 KOHX 272152
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
452 PM CDT SUN JUL 27 2014

TNC027-133-137-272215-
/O.CON.KOHX.SV.W.0115.000000T0000Z-140727T2215Z/
OVERTON TN-PICKETT TN-CLAY TN-
452 PM CDT SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN CLAY...WESTERN PICKETT AND NORTHEASTERN OVERTON
COUNTIES...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DALE
HOLLOW LAKE...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  BYRDSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. THE SAFEST
PLACE IS INSIDE A STRONG BUILDING...BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3657 8502 3656 8502 3655 8505 3653 8505
      3652 8507 3650 8509 3641 8510 3640 8512
      3638 8512 3654 8558 3662 8554 3663 8530
TIME...MOT...LOC 2152Z 296DEG 40KT 3654 8537

$$

TB12
906 
WWUS54 KOHX 272203
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT SUN JUL 27 2014

TNC027-133-137-272215-
/O.CON.KOHX.SV.W.0115.000000T0000Z-140727T2215Z/
OVERTON TN-PICKETT TN-CLAY TN-
503 PM CDT SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN CLAY...WESTERN PICKETT AND NORTHEASTERN OVERTON
COUNTIES...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DALE
HOLLOW LAKE...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  BYRDSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. THE SAFEST
PLACE IS INSIDE A STRONG BUILDING...BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3657 8502 3656 8502 3655 8505 3653 8505
      3650 8509 3641 8510 3640 8512 3638 8512
      3651 8543 3662 8547 3663 8530
TIME...MOT...LOC 2203Z 288DEG 36KT 3653 8525

$$

TB12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:41 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 27, 1:41 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
141 PM CDT SUN JUL 27 2014

.DISCUSSION...
TORNADO WATCH UNTIL 7 PM CDT UPPER CUMBERLAND AND A FEW COUNTIES IN
NORTHEAST MIDDLE TENNESSEE NEAR THE KENTUCKY BORDER. CLOSEST CONVECTION
AT THIS TIME IS LAKE CUMBERLAND IN EAST CENTRAL KENTUCKY WITH MORE
CONVECTION OVER EASTERN KENTUCKY. STILL BELIEVE WEST AND MIDDLE
TENNESSEE REMAIN CAPPED OFF WITH TEMPS AT 700 MBARS CURRENTLY AT
+12 DEGREES CELSIUS CONTINUES TO HOLD DOWN DEVELOPMENT...WITH
COOLER TEMPS THROUGH THE MID LEVELS ACROSS EASTERN KENTUCKY WHERE
CONVECTION IS ON-GOING. THINK WE ARE GOING TO HAVE TO WAIT ON COOL
FRONT TO OUR NORTH TO GIVE A KICK AND CRANK STORMS UP ALONG KENTUCKY
BORDER BACK THIS WAY IN THE 22Z-24Z TIME FRAME. STORMS SHOULD WORK
DOWN ALONG INTERSTATE 40 AND INTO THE NASHVILLE AREA BY 02Z...AND
THEN WORK ON DOWN THROUGH MIDDLE TENNESSEE AS WE GO TOWARD
MIDNIGHT. A FEW STORMS COULD PRODUCE DAMAGING WINDS AND LARGE
HAIL...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT IN WATCH AREA.

COOL FRONT WILL BE SOUTH OF MIDDLE TENNESSEE MONDAY MORNING WITH
SURFACE HIGH BUILDING INTO THE AREA. UPPER FLOW WILL REMAIN
NORTHWESTERLY DOWN THROUGH MIDDLE TENNESSEE MUCH OF THE WORK WEEK
AS UPPER RIDGE BUILDS THROUGH THE WESTERN U.S. THIS WILL KEEP
TEMPS BELOW SEASONAL NORMALS HERE IN MIDDLE TENNESSEE WITH LITTLE
CHANCE OF RAIN UNTIL THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  84  61  81 /  40  10  05   0
CLARKSVILLE    64  82  56  82 /  30  10  05   0
CROSSVILLE     66  76  57  75 /  40  10  05   0
COLUMBIA       69  86  61  82 /  40  10  05   0
LAWRENCEBURG   69  86  61  82 /  30  10  05   0
WAVERLY        65  84  58  83 /  40  10  05   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Jul 27, 7:41 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
741 AM CDT SUN JUL 27 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-281000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
741 AM CDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE THIS AFTERNOON AND TONIGHT AS A COLD FRONT PASSES
THROUGH THE REGION. THE THREAT IS GREATEST IN THE NORTHEAST
COUNTIES. THE MOST LIKELY TIME FOR STRONG TO SEVERE STORMS WILL
BE LATE THIS AFTERNOON IN THE NORTHWEST COUNTIES...UNTIL AROUND
MIDNIGHT IN THE FAR SOUTHEAST COUNTIES.

IT WILL ALSO BE A PARTICULARLY HOT AND HUMID DAY. THE AFTERNOON HEAT
INDEX WILL BE BETWEEN 100 AND 102 DEGREES ACROSS ALL AREAS EXCEPT
FOR THE PLATEAU.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

49

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:33 PM CDTSevere Thunderstorm WarningOHXPickett27 min
Jul 27, 5:12 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett33 min
Jul 27, 5:32 PM CDTTornado WarningOHXFentress28 min
Jul 27, 5:42 PM CDTSevere Thunderstorm WarningOHXFentress33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.